Fatal postoperative amiodarone pulmonary toxicity

Academic Article

Abstract

  • Pulmonary toxicity is an important adverse effect of amiodarone that may complicate the course of approximately 5 to 7% of patients receiving long-term therapy.1-3 Although the clinical presentation of amiodarone pulmonary complications is usually subacute or chronic,1-3 in some patients there may be rapid progression to respiratory failure.1,4 Recently, acute respiratory complications after cardiothoracic surgery5,6 or pulmonary angiography7 have been reported as manifestations of amiodarone pulmonary toxicity. Although the mechanism by which cardiac surgery may incite an acute lung reaction in patients receiving amiodarone is uncertain, cardiopulmonary bypass, oxygen toxicity, congestive heart failure and superimposed infection have been proposed as possible causes.5 This report describes the clinical course of 4 patients receiving amiodarone who developed the adult respiratory distress syndrome after both cardiac and noncardiac surgery. The clinical features of these patients were compared with those of 288 patients receiving longterm amiodarone therapy, including 33 patients who underwent surgical procedures requiring general anesthesia. © 1988.
  • Published In

    Digital Object Identifier (doi)

    Author List

  • Kay GN; Epstein AE; Kirklin JK; Diethelm AG; Graybar G; Plumb VJ
  • Start Page

  • 490
  • End Page

  • 492
  • Volume

  • 62
  • Issue

  • 7